(RxWiki News) To a child, over-the-counter (OTC) eye drops and nasal sprays come in fun little squirt bottles. If kids drink the liquid, it can lead to serious health concerns.
The U.S. Food and Drug Administration (FDA) found that young children were ingesting the liquid from some common OTC eye drops and nose sprays. When they did, the kids had a range of health issues, such as nausea, changes in heart rate and sleep problems.
The FDA warns parents to keep all OTC eye drops and nose sprays out of the reach of children.
"If your child ingests these products call poison control (1-800-222-1222)."
OTC eye drops and nose drops are not usually in childproof containers. The nature of the containers makes them appealing to kids.
The FDA reviewed adverse events that were reported for many different eye drops and nose spray products.
They found all accidental ingestion reported was by kids under the age of 5.
There were no deaths reported. However, the following symptoms were reported: nausea, vomiting, lethargy, changes in heart rate, slowed breathing, changes in blood pressure, sedation, sleep disturbances, lowered body temperature, drooling and coma.
In some cases, ingesting very small amounts (less than a teaspoon) of the liquid was enough to cause serious health effects.
The FDA recommends all eye drops and nose sprays be kept out of the reach of children.
Some of the products the FDA listed as potentially harmful are Visine and generic versions of eye redness reducers (like Walgreen's brand).
Afrin, Dristan, and Mucinex nose sprays are also included in the FDA’s list of products.
If you are unsure whether or not your OTC eye drops or nose sprays may be harmful, look at the active ingredient listed on the bottle.
Products containing the following active ingredients should be kept out of the reach of children: tetrahydrozoline, naphazoline, oxymetazoline.
A full list of products is available at the FDA's website.
If your child accidentally ingests one of these products, call the poison control center (1-800-222-1222) immediately.
FDA published the updated warning on October 25 on their website.